Georgia, 2008

Hail and Damaging Winds in Georgia, June 10, 2008

June 10, 2008 · NWS JAX · 7 events in 4 counties and zones

A passing upper level low enhanced sea breeze and outflow initiated convection over an unstable and moist airmass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A passing upper level low enhanced sea breeze and outflow initiated convection over an unstable and moist airmass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 10, 12:53 PM EST, 3 hours 4 minutes earlier.

Area forecast discussion, Jun 10, 12:53 PM EST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
153 PM EDT TUE JUN 10 2008

...SCATTERED SEVERE STORMS POSSIBLE TODAY...
...GOOD CHANCES OF RAIN THROUGH WED...

.SHORT TERM...AN UPPER LEVEL LOW OVER THE CENTRAL FL PENINSULA HAS
BROUGHT INCREASED INSTABILITY OVER THE LOCAL AREA AS WELL AS DEEPER
MOISTURE FROM THE SOUTH. CLUSTERS OF STRONG STORMS ARE ONGOING THIS
HOUR ON THE EAST SIDE OF THE UPPER LEVEL VORTEX NEAR THE SEA BREEZES
NEAR THE I-75 CORRIDOR AND I-95 CORRIDOR.  ADDITIONAL STORMS HAVE
STARTED TO FIRE WHERE OUTFLOWS ARE CONVERGING. SLOW AND ERRATIC
STORM MOTION WILL LEAD TO PULSE TYPE STRONG TO SEVERE STORMS WITH
THE MAIN CONCERNS BEING DOWNBURST WINDS AND HEAVY RAINFALL. SMALL
HAIL WILL ALSO BE A CONCERN WITH SEVERAL REPORTS OF PEA SIZE HAIL
ALREADY RECEIVED IN CONVECTION ALONG BOTH SEA BREEZE FRONTS. HAVE
INCREASED POPS TO LIKELY FOR INLAND N FL THROUGH THIS EVENING.

EXPECT CONVECTION WILL GRADUALLY DISSIPATE WITH LOSS OF HEATING THIS
EVENING OVER THE AREA WITH THE FOCUS FOR THE STRONGEST STORMS AND
BEST COVERAGE CONTINUING OVER N FL AND OUR WESTERN GA ZONES WHERE A
LATE EVENING SEA BREEZE/OUTFLOW MERGER MAY OCCUR IN ADVANCE OF A
WEAKENING SFC FRONT...WHICH IS NOW PRESSING ESE OF THE LOWER MS
RIVER VALLEY. BELIEVE ENOUGH FORCING AND MOISTURE WILL REMAIN OVER
THE AREA THROUGH TONIGHT AND INTO WED MORNING TO CONTINUE WITH A LOW
CHANCE OF POPS. MINS WILL BE A BIT WARMER TONIGHT DUE TO LINGERING
CLOUD COVER WITH WIDESPREAD MINS IN THE LOW TO MID 70S.

WED EXPECT ANOTHER ROUND OF SCT TO LOW END NUMEROUS TSRA MAINLY IN
THE AFTN AND INTO THE EVENING HOURS. THE UPPER LOW WILL SLOWLY SHIFT
E OF THE CWA THROUGH THE PERIOD PLACING OUR AREA ON THE MORE
SUBSIDENT SIDE OF THE FEATURE...BUT...ENOUGH MOISTURE AND SFC BASED
INSTABILITY WILL REMAIN IN PLACE WITH SFC BASED FORCING MECHANISMS
COURTESY OF THE SEA BREEZES...OUTFLOWS AND THE DISSIPATING FRONT
NEAR OUR GA ZONES TO CONTINUE WITH A HIGH CHANCE OF PRECIP.

THU AND FRI...HAVE SCALED POPS DOWNWARD AS MODELS ADVERTISE THE
WEAKENING FRONT OVER GA BECOMING BRIDGED BY HIGH PRESSURE BUILDING
SSE FROM THE THE MID ATLANTIC REGION. DRIER AIR WILL BEGIN TO
INFILTRATE OVER OUR EASTERN ZONES AND A STRONGER ENE STEERING FLOW
WILL FOCUS THE BEST CHANCES OF POPS TOWARD I-75 IN THE AFTN AND
EVENING.

.LONG TERM...A WEAKENING FRONTAL BOUNDARY IS EXPECTED TO SAG TOWARD
OUR CWA LATE SAT INTO SUN. THIS BOUNDARY IN CONCERT WITH THE SEA
BREEZES WILL CONTINUE TO PROVIDE A HIGHER CHANCE OF PRECIP OVER THE
AREA EARLY NEXT WEEK. TEMPS NEAR CLIMO WITH HIGHS NEAR 90 AND MINS
NEAR 70.

&&

.AVIATION...STORMS ARE ALREADY NEAR GNV AND ARE SPREADING
NORTHWARD. HAVE TEMPO FOR JAX BEGINNING AT 20Z BUT STORMS MAY
APPROACH A LITTLE EARLIER. CIGS WILL BE VFR EXCEPT NEAR TS. BROKEN
CIRRUS WILL LINGER THRU WED MORNING.

&&

.MARINE...NO HEADLINES ARE ANTICIPATED THROUGH THE WEEKEND. WITH
HIGH PRESSURE PREDOMINATELY N AND NE OF THE AREA WINDS WILL RANGE
FROM SE TO SW. SUSTAINED WINDS WILL BE LESS THAN 15 KT AND SEAS
ARE EXPECTED TO BE 1-3 FEET.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  71  92  71  90 /  50  40  30  30
SSI  75  87  75  85 /  20  40  20  20
JAX  72  89  72  88 /  20  50  40  40
SGJ  73  86  74  86 /  20  50  40  40
GNV  70  90  70  90 /  50  60  50  50
OCF  71  90  70  90 /  50  60  50  50

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

ENYEDI/TRABERT/KERNS
Hazardous weather outlook, Jun 10, 11:20 AM EST, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1220 PM EDT TUE JUN 10 2008

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-111000-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
1220 PM EDT TUE JUN 10 2008

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS FLORIDA
EARLY THIS AFTERNOON...AND WILL START TO DEVELOP ACROSS SOUTHEAST
GEORGIA BY MID AFTERNOON. STRONG TO ISOLATED SEVERE THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS...LOCALLY HEAVY
RAINFALL...AND EXCESSIVE CLOUD TO GROUND LIGHTNING...AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WITH GUSTY
WINDS...FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE THROUGH THURSDAY AND THEN AGAIN ON SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IF WARNINGS ARE ISSUED
LATER TODAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

JDS/ABE

In the hours before

Local storm report, Jun 10, 3:14 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
414 PM EDT TUE JUN 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     LIGHTNING        GAINESVILLE             29.67N 82.34W
06/10/2008                   ALACHUA            FL   BROADCAST MEDIA

            A 21 YEAR OLD MAN WAS STRUCK BY LIGHTNING OFF OF SW 35TH
            STREET.

0245 PM     HAIL             2 W GAINESVILLE         29.67N 82.37W
06/10/2008  E1.00 INCH       ALACHUA            FL   BROADCAST MEDIA

            REPORTED NEAR THE TARGET STORE AND I-75.

0345 PM     TSTM WND DMG     3 E LAKE CITY           30.19N 82.59W
06/10/2008                   COLUMBIA           FL   EMERGENCY MNGR

            TREES AND POWERLINES DOWN AROUND THE EAST SIDE OF LAKE
            CITY ON RIDGEWOOD DRIVE AND LAKE JESSY ROAD.

&&

DEESE
Local storm report, Jun 10, 3:17 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
417 PM EDT TUE JUN 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     TSTM WND GST     5 NNE ORANGE PARK       30.24N 81.68W
06/10/2008  M41 MPH          DUVAL              FL   ASOS

            JACKSONVILLE NAVAL AIR STATION REPORTED A 41 MPH WIND
            GUST IN A THUNDERSTORM.

&&

CARROLL
Local storm report, Jun 10, 3:27 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
427 PM EDT TUE JUN 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     TSTM WND DMG     4 WNW JACKSONVILLE HEIG 30.27N 81.85W
06/10/2008                   DUVAL              FL   EMERGENCY MNGR

            A POWERLINE WAS REPORTED DOWN NEAR THE INTERSECTION OF
            OLD MIDDLEBURG ROAD AND PARMON ROAD.

0345 PM     LIGHTNING        4 W JACKSONVILLE HEIGHT 30.25N 81.85W
06/10/2008                   DUVAL              FL   EMERGENCY MNGR

            SMALL FIRE STARTED AT A HOUSE ON CURT ROAD DUE TO
            LIGHTNING.

&&

ARS
Special weather statement, Jun 10, 3:30 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
430 PM EDT TUE JUN 10 2008

GAZ153-165-102115-
INLAND CAMDEN-INLAND GLYNN-
430 PM EDT TUE JUN 10 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN CAMDEN
AND WESTERN GLYNN COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 515 PM EDT...

AT 430 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES NORTHEAST OF WAVERLY...OR 10
MILES WEST OF DOCK JUNCTION...MOVING SOUTHWEST AT 6 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND WAVERLY THROUGH 515 PM
EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

DEESE
Special weather statement, Jun 10, 3:50 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
450 PM EDT TUE JUN 10 2008

GAZ150-162-163-102130-
CLINCH-ECHOLS-WARE-
450 PM EDT TUE JUN 10 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHERN CLINCH...
SOUTHERN WARE AND ECHOLS COUNTIES FOR STRONG WINDS AND SMALL HAIL
VALID UNTIL 530 PM EDT...

AT 450 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 9 MILES EAST OF FARGO...STATIONARY. THIS
STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND FARGO THROUGH 530
PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER AND GUSTY WINDS OF 45 TO
55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. IF FURTHER
INTENSIFICATION OCCURS A WARNING MAY BE REQUIRED.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

PETERSON
Local storm report, Jun 10, 3:57 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
457 PM EDT TUE JUN 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HIGH SUST WINDS  5 S MIDDLEBURG          29.98N 81.90W
06/10/2008  M0 MPH           CLAY               FL   OTHER FEDERAL

            THE WEATHER DETACHMENT AT CAMP BLANDING REPORTED A WIND
            GUST AT 302PM EDT OF 47 KNOTS...54MPH.

&&

PKEEGAN

The radar

The Jacksonville radar (KJAX), 45 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Charlton

When
June 10, 3:57 PM EST
Where
Charlton County, 4.56 mi SW of Traders Hill
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.730, -82.070

Trees were blown down on power lines off of State Road 121.

Thunderstorm Wind, Charlton

When
June 10, 4:00 PM EST
Where
Charlton County, 0.69 mi N of Homeland
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.860, -82.020

Trees were blown down on power lines off of U.S. Highway 1.

Hail, Camden

When
June 10, 4:02 PM EST
Where
Camden County, 0.69 mi S of Waverly
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
31.090, -81.720

The Waverly Fire Department observed quarter size hail.

Hail, Camden

When
June 10, 4:15 PM EST
Where
Camden County, Waverly
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
31.100, -81.720

Penny size hail was observed at the intersection of Highway 17 and Highway 110 in Waverly.

Hail, Brantley

When
June 10, 4:35 PM EST
Where
Brantley County, Hickox
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
31.150, -82.000

Hail was observed by the public and relayed to the EM office.

Thunderstorm Wind, Brantley

When
June 10, 4:35 PM EST
Where
Brantley County, Hickox
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.150, -82.000

Trees were blown down in Hickox.

Thunderstorm Wind, Wayne

When
June 10, 5:30 PM EST
Where
Wayne County, 0.69 mi N of Kville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.560, -82.130

Trees were down across Joe Baker Harris Road in Kville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2008Every state in 2008This day in weather historyWarnings in Georgia, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 98623, 98624, 98619, 98620, 98621, 98625, 98627.